Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 14, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at May 27, 2002, 6:34 PM EDT for Putnam County, New York. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 27, 2002, 6:34 PM EDT (22:34 UTC)
- Expired
- May 27, 2002, 7:30 PM EDT
- In force
- 56 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
County Putnam County, NY
The radar
The Brookhaven radar (KOKX), 97 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 10.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 115 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KOKX 272234 SVROKX NYC079-272330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW YORK NY 634 PM EDT MON MAY 27 2002 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PUTNAM COUNTY IN SOUTHEAST NEW YORK * UNTIL 730 PM EDT. * AT 631 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTH OF COLD SPRING...MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE IN THE VICINITY OF... 6 MILES NORTH OF COLD SPRING AROUND 645 PM. FAHNESTOCK STATE PARK AROUND 710 PM. 4 MILES SOUTHWEST OF FARMER MILLS AND 5 MILES NORTHWEST OF CARMEL AROUND 730 PM. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. LAT...LON 4162 7401 4140 7397 4135 7369 4153 7359 SR/MH/JK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:55 PM EDT, 3 hours 39 minutes earlier.
Area forecast discussion, May 27, 2:55 PM EDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
255 PM EDT MON MAY 27 2002
WITH WEAK BOUNDARY HANGING AROUND FROM NE NJ SOUTHWARD. ALSO...TSTMS
DEVELOPING ON SEA BREEZE BOUNDARY IN NJ AND ACROSS PORTIONS OF THE
LOWER HUDSON VALLEY. WILL KEEP MENTION OF A SHOWER OR TSTM INTO THE
EVENING.
OTHERWISE...NO AIRMASS CHANGE NEXT FEW DAYS AS LIGHT ONSHORE FLOW
CONTINUES. WE SAW DENSE FOG ACROSS LI AND CT LAST NIGHT. GIVEN THIRD
NIGHT OF LIGHT ONSHORE FLOW...WILL BE ISSUING A DENSE FOG ADVISORY
EVERYWHERE TONIGHT. LOOKING AT ETA FORECAST SOUNDINGS AND NGM MOS
GUIDANCE...IT LOOKS LIKE LOW LEVEL SATURATION OCCURS RATHER QUICKLY
THIS EVENING. I BELIEVE AFTER 00Z THE FOG WILL REDEVELOP...OR MOVE
BACK IN OFF THE WATER. AREAS WELL NORTH AND WEST MAY TAKE A COUPLE
OF HOURS LONGER...BUT DO FEEL FOG WILL BE WIDESPREAD. COOR WITH PHI
AND BOS.
THEN...MORNING CLOUDS AND FOG BURN OFF TO PARTLY SUNNY SKIES ON
TUESDAY. WITH LACK OF BOUNDARY OR TRIGGER...WILL LEAVE FORECAST DRY
EVEN THOUGH SOME OF THE MODELS DO SHOW SOME SHOWER ACTIVITY AND QPF
OUTPUT NORTHWEST ZONES. 12KM SUSB MM5 BRINGS SOME SHOWER/TSTM
ACTIVITY CLOSE INTO NORTHWEST NJ...THEN AREA DISSIPATES.
MORE FOG TUESDAY NIGHT AND PARTLY SUNNY WEDNESDAY AS PATTERN REMAINS.
WILL CONTINUE WITH SHOWER/THUNDERSTORM THREAT FOR FRIDAY WITH NEXT
COLD FRONT AND SHORTWAVE...BUT MAY MOVE TIMING BACK IN THE GRIDS
UNTIL FRIDAY AFTERNOON AND INTO THE EVENING. THEN DRY AND SEASONABLE.
MAYBE A FEW DEGREES BELOW NORMAL THIS WEEKEND.
TEMPS: GUIDANCE NUMBERS CLOSE UNTIL WEDNESDAYS HIGHS. MAVS MUCH
LOWER THAN FWCS AND ETA MOS. IT IS PICKING UP ON LOW CLOUDS ALL
DAY. I DO NOT AGREE WITH THAT AND WILL GO CLOSER TO NGM...ETA
SOLUTIONS.
MARINE: QUIET WEATHER PATTERN CONTINUES. WINDS AND SEAS SHOULD
COOPERATE....BUT VSBY WILL BE A PROBLEM FOR MARINERS.
NUMBERS BELOW...
FCSTID = 30
EWR 61 78 63 75 / 30 10 10 10
MGJ 57 77 58 75 / 40 10 10 10
DXR 57 77 57 75 / 30 10 10 10
NYC 61 77 63 75 / 30 10 10 10
ISP 59 75 59 74 / 30 10 10 10
GON 56 72 56 73 / 30 10 10 10
.OKX...
CT...DENSE FOG ADVISORY FROM 900 PM EDT UNTIL 800 AM EDT TUESDAY
FOR ZONES CTZ005>012.
NJ...DENSE FOG ADVISORY FROM 1100 PM EDT UNTIL 800 AM EDT TUESDAY
FOR ZONES NJZ002>006...NJZ011.
NY...DENSE FOG ADVISORY FROM 900 PM EDT UNTIL 800 AM EDT TUESDAY
FOR ZONES NYZ072>081.
DENSE FOG ADVISORY FROM 1100 PM EDT UNTIL 800 AM EDT TUESDAY
FOR ZONES NYZ067>071.
PWNearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.